More Crestor side effects on the horizon?

A new study suggests that Crestor side effects and the side effects of other statin drugs may include an increased risk of developing cataracts. Crestor and other statins have been previously linked to an increased risk of necrotizing myopathy and rhabdomyolysis. Two recent studies have also suggested that Crestor might be linked to an increased risk of diabetes.

The cataract study was conducted by researchers at the University of British Columbia, in Vancouver, and reported on by WebMD (12/5/14). Researchers found that use of statins could increase the risk of developing cataracts by up to 27 percent, although they also noted that they could not prove that stains caused the cataracts.

Furthermore, researchers wrote that the risk of cataracts did not outweigh the benefits of statins, which are taken to help patients lower their cholesterol levels.

The study, published in the Canadian Journal of Cardiology, and included in a press release from the journal, examined data from the British Columbia (BC) Ministry of Health databases from 2000-2007 and the IMS LifeLink U.S. database from 2001-2011. The BC group showed a 27 percent increased risk of developing cataracts, whereas the IMS group showed a 7 percent increased risk. Both increased risks are considered statistically significant.

Researchers did not examine whether certain statins were more closely associated with cataracts. They recommended that further study into the possible link between cataracts and statins should be conducted.

Meanwhile, an editorial that accompanied the article noted that although the increased risk of cataracts might be statistically significant, that should not necessarily be reason to discontinue use of statins, especially not for patients at high risk of cardiovascular disease and stroke.

“Even among lower risk patients, for whom the benefit-risk ratio is less dramatic, most patients would still probably prefer having to undergo earlier non-life-threatening cataract surgery over suffering a major vascular event,” Steven Gryn, MD, FRCPC, and Robert A. Hegele MC, FRCPC, wrote in the editorial.

However, studies published earlier this year suggest statins might also be linked to an increased risk of diabetes. One study, also conducted in Canada, but published in BMJ, suggests that higher potency statins are linked to an increased risk of new onset diabetes than lower potency statins.

For now, the debate about the use of statins continues, with some critics maintaining that statins are overused, possibly putting patients at increased risk of suffering adverse events.

By Heidi Turner

http://www.lawyersandsettlements.com/articles/crestor-side-effects/crestor-lawsuit-side-effects-issues-29-20321.html

Related Posts:

Leave a Reply

Your email address will not be published. Required fields are marked *